Wisconsin, 2015

Tornado and Damaging Winds in Wisconsin, May 26, 2015

May 26, 2015 · NWS MKX · 4 events in 3 counties and zones

Low pressure intensified as it moved from Iowa to central Wisconsin. A surge of warm and moist air generated a large band of showers and isolated thunderstorms that moved north through southern and central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low pressure intensified as it moved from Iowa to central Wisconsin. A surge of warm and moist air generated a large band of showers and isolated thunderstorms that moved north through southern and central Wisconsin. A few occurrences of thunderstorm wind damage from downburst winds were reported. A very brief and weak tornado was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 26, 4:15 AM CST, 6 hours 42 minutes earlier.

Area forecast discussion, May 26, 4:15 AM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 AM CDT TUE MAY 26 2015

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

AN OUTFLOW BOUNDARY IS SLOWLY MOVING EWD INTO SOUTH CENTRAL WI EARLY
THIS AM. THIS WILL LIKELY CONTINUE TO TRIGGER AT LEAST ISOLD SHOWERS
OR TSTORMS THROUGH THE MORNING. THE UPPER TROUGH CURRENTLY MOVING
TOWARD THE MIDDLE MS RIVER VALLEY WILL THEN SWING NWD THROUGH SRN WI
THIS AFTERNOON WITH A WAVE OF LOW PRESSURE TO TRACK ACROSS ERN IA
INTO C WI BY 00Z WED. THE LEADING EDGE OF PVA AND THE NOSE OF A
DEVELOPING SLY LLJ WILL MOVE INTO THE REGION FROM THE MIDDLE TO LATE
MORNING HOURS INTO THE AFTERNOON. PWS WILL INCREASE TO 1.5 INCHES
DURING THIS TIME WITH TALL AND SKINNY CAPE ON THE FCST SOUNDINGS.
HIGH POPS ARE FORECAST FOR THE SHOWERS/TSTORMS TODAY WITH HEAVY
RAINFALL RATES AT TIMES. ONLY CHANCES OF PCPN TNT AS THE SYSTEM
MAINLY MOVES TO THE NORTH AND A WEAK COOL FROPA OCCURS. THE MLCAPE
TODAY WILL LIKELY STAY BELOW 500 J/KG GIVEN THE EARLY ARRIVAL OF
CLOUDS/PCPN AS WELL AS POOR MID LEVEL LAPSE RATES. THUS THE SEVERE
TSTORM THREAT IS MINOR DESPITE MDT DEEP LAYER AND LOW LEVEL SHEAR
DEVELOPING.

.WEDNESDAY THROUGH FRIDAY...FORECAST CONFIDENCE...MEDIUM

A SHORTWAVE WILL MOVE THROUGH SOUTHERN WISCONSIN WEDNESDAY
MORNING...DEPARTING THE FORECAST AREA EARLY AFTERNOON. WILL
PROBABLY SEE A FEW SHOWERS AND STORMS AS THE WAVE MOVES
THROUGH...MAINLY DURING THE MORNING HOURS. A DRIER AIRMASS WILL
MOVE IN BEHIND THE WAVE...LIKELY BRINGING DECREASING CLOUDS WEST
TO EAST DURING THE AFTERNOON. ADDITIONALLY...TEMPS ALOFT WILL
RECOVER BEHIND THE WAVE TO AROUND 18-20C AT 925 MB BY LATE
AFTERNOON. THIS WILL ALLOW TEMPS TO CLIMB TOWARD 80 WEST...WITH
SOMEWHAT COOLER TEMPS EAST WITH THE CLOUDS EXITING LATER.

DRY WEATHER IS EXPECTED WEDNESDAY NIGHT AND THURSDAY AS SHORTWAVE
RIDGING BUILDS INTO THE AREA FOR A SHORT TIME. ABOVE NORMAL HIGH
TEMPS ARE LIKELY THURSDAY...THOUGH TEMPS WILL BE SOMEWHAT COOLER
NEAR LAKE MICHIGAN UNDER PERSISTENT SOUTHEAST WINDS.

A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN FOR THURSDAY
NIGHT...AS 850-700 MB WARM ADVECTION INCREASES ALONG WITH
INCREASING MOISTURE.

SHOWERS AND STORMS ARE LIKELY FRIDAY AND FRIDAY NIGHT AS A
SHORTWAVE MOVES THROUGH WHILE A COLD FRONT DROPS SOUTHWARD INTO
THE AREA. ABOVE NORMAL TEMPS ARE EXPECTED TO CONTINUE.

.SATURDAY THROUGH MONDAY...FORECAST CONFIDENCE...LOW

MODELS DIVERGE FOR SATURDAY THROUGH MONDAY. THE GFS KEEPS A SLOW
MOVING UPPER LOW AND ASSOCIATED SURFACE LOW CLOSE TO THE FORECAST
AREA RIGHT THROUGH MONDAY...BRINGING PERSISTENT SHOWER CHANCES.
THE ECMWF AND CANADIAN SOLUTIONS HAVE HIGH PRESSURE BUILDING IN
QUICKER AND SHOVING THE LOW FARTHER SOUTH. THESE MODELS WOULD
RESULT IN DRY WEATHER FROM SATURDAY AFTERNOON THROUGH MONDAY.
CONSENSUS APPROACH TO THE FORECAST RESULTED IN SOME LINGERING POPS
RIGHT THROUGH MONDAY...THOUGH OBVIOUSLY NOT A LOT OF CONFIDENCE IN
PRECIP CHANCES AT THIS POINT.

ONE THINGS THAT LOOKS A BIT MORE CERTAIN IN THE EXTENDED IS THAT
IT WILL TURN COOLER FOR SATURDAY THROUGH MONDAY. GIVEN MODEL
DIFFERENCES THOUGH...IT IS YET TO BE DETERMINED HOW COOL.
HOPEFULLY THE FORECAST TRENDS AWAY FROM THE GFS...WHICH SUGGESTS
TEMPS STRUGGLE IN THE 40S UNDER AN ALL DAY RAIN EVENT SATURDAY.
KEEP YOUR FINGERS CROSSED THAT THE HIGH MOVES IN QUICKER PER THE
ECMWF AND CANADIAN.

&&

.AVIATION/12Z TAFS/...SHOWER AND TSTORMS WILL OCCUR AT TIMES FROM
LATER THIS MORNING THROUGH THE AFTERNOON AND POSSIBLY THE EVENING AS
LOW PRESSURE PASSES THROUGH THE REGION. AREAS OF 1.0-3.0 KFT CIGS
WILL OCCUR AT TIMES AS MOIST AIR FLOWS INTO SRN WI WITH VSBYS
REDUCTIONS WITHIN PRECIPITATION. WLY FLOW WILL BRING DRIER
CONDITIONS FOR WED.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
WEDNESDAY THROUGH MONDAY...DDV
Hazardous weather outlook, May 26, 10:36 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1136 AM CDT TUE MAY 26 2015

WIZ046-047-051-052-056>060-062>072-271645-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1136 AM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS LOW PRESSURE
AND ITS COLD FRONT MOVE ACROSS THE REGION. THE INSTABILITY WILL
REMAIN RATHER WEAK AND LIMIT THE SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE CHANCES OF THUNDERSTORMS FROM THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS ANOTHER LOW PRESSURE AREA MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

LMZ643>646-271645-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1136 AM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS LOW PRESSURE
AND ITS COLD FRONT MOVE ACROSS THE REGION. THE INSTABILITY WILL
REMAIN RATHER WEAK AND LIMIT THE SEVERE THREAT.

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 4 PM FOR THE NEARSHORE
WATERS FROM PORT WASHINGTON TO WINTHROP HARBOR IL AND UNTIL 4 AM
FOR THE NEARSHORE WATERS FROM PORT WASHINGTON TO SHEBOYGAN.
VISIBILITIES OF 1 MILE OR LESS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE CHANCES OF THUNDERSTORMS FROM THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS ANOTHER LOW PRESSURE AREA MOVES ACROSS THE REGION.

BSH
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 26, 10:38 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1138 AM CDT TUE MAY 26 2015

WIZ046-047-057-261730-
GREEN LAKE-COLUMBIA-MARQUETTE-
1138 AM CDT TUE MAY 26 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA...GREEN
LAKE AND EASTERN MARQUETTE COUNTIES...

AT 1136 AM CDT...A STRONG THUNDERSTORM WAS NEAR PARDEEVILLE...OR 10
MILES NORTHEAST OF PORTAGE...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BERLIN...PARDEEVILLE...MONTELLO...PRINCETON...GREEN LAKE...
NESHKORO...KINGSTON...MARQUETTE...GLEN OAK AND DALTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. RAINFALL RATES ARE NEAR 1 INCH PER HOUR.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4396 8889 4393 8889 4350 8923 4360 8946
      4398 8934 4398 8897
TIME...MOT...LOC 1636Z 205DEG 20KT 4364 8931

DAVIS

The radar

The Milwaukee radar (KMKX), 99 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Green Lake

When
May 26, 10:57 AM CST
Where
Green Lake County, Marquette
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
43.750, -89.140

Tree branches snapped and a shed blown over near the inlet of Lake Puckaway.

Tornado, Green

When
May 26, 11:23 AM CST to 11:24 AM CST
Where
Green County, 3.15 mi NW of Stearns to 3.16 mi NW of Stearns
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Reported by
Public
Coordinates
42.700, -89.646

Two people saw a very brief tornado in a field. No damage was observed.

Thunderstorm Wind, Green

When
May 26, 11:29 AM CST to 11:30 AM CST
Where
Green County, 2 mi WSW of New Glarus Arpt to 1.87 mi W of New Glarus Arpt
Measured
66 kt (76 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.789, -89.657

Several trees uprooted and snapped. Damage to a wooden playset, and a 300 pound, 4 foot statue knocked over. A small number of shingles removed from a roof.

Thunderstorm Wind, Walworth

When
May 26, 11:34 AM CST
Where
Walworth County, 3.66 mi NNE of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.768, -88.698

Boats and docks damaged and one dead tree knocked over at Whitewater Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyThe tornado archive for Wisconsin, 2015Warnings in Wisconsin, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569214, 570588, 569233, 569219.